Hail, Morton
- When
- May 31, 7:55 PM CST
- Where
- Morton County, 9.57 mi NW of Elkhart
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.100, -102.020
One severe weather report was received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
One severe weather report was received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 31, 5:17 PM CST, 2 hours 38 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 617 PM CDT Fri May 31 2019 ...Updated Aviation Discussion... .SHORT TERM...(This afternoon through Saturday) Issued at 1141 AM CDT Fri May 31 2019 A fairly quiet short term forecast for the remainder of today and into Saturday evening with an upper level ridge extending out of the Rockies and surface high pressure pushing across from the Dakota region. Weak southwest winds and mostly clear skies will give way to a tranquil Friday afternoon with high temperatures pushing around average for this time of year seeing widespread low to mid 80s across the entirety of the CWA. Sporadic showers and thunderstorms look to push across the northern periphery of the Texas panhandle and Oklahoma panhandle as well but should stay south of the state line with none expected to be severe. Overnight, expect more of the same with morning lows to start the weekend for Saturday will be in the mid 50s to low 60s west to east across the region. Winds will become breezy out of the southwest 10-15 mph due to daytime heating and mixing to the surface of the boundary layer winds. Increased cloud cover is expected throughout the day with upper level clouds pushing in throughout Saturday morning and mid level clouds later in the afternoon ahead of a shortwave pushing across southwest Kansas from an upper level low near the four corner region. This will be the first series of chances for thunderstorm activity, with Saturday being the best chance for any severe weather being in a marginal risk according to SPC. Low level flow will become more southeasterly and upslope later in the afternoon pumping ample low level moisture and instability to the CWA allowing for good impulse storms to develop toward the evening time frame due to diurnal heating peaking during this time with temperatures swelling into the upper 80s for much of the CWA with some areas near or at 90 near the Oklahoma state line. Hail looks to be the main threat up to the size of quarters, but storms look to be very isolated and sporadic in nature. Additional rainfall and thunderstorm chances look to increase for Sunday and much of the long term forecast due to the aforementioned upper level low with little to no movement and continued shortwaves spinning around it advecting into southwest Kansas, but this will be discussed later. Other than that, expect Saturday night low temperatures to drop into the upper 50s to low 60s under improving skies behind the aforementioned shortwave ahead of the next disturbance for Sunday. .LONG TERM...(Saturday night through Friday) Issued at 120 PM CDT Fri May 31 2019 After a mild start to Sunday, expect afternoon high temperatures to only push into the mid to upper 70s behind a weak cold front from Saturday night. Another round of rain showers and isolated thunderstorms are expected Sunday afternoon and evening with an additional 1-2 inches possible for the southeastern quarter of the south of HWY 50 and east of HWY 283 with locally higher amounts possible deep into south central Kansas. This is associated with another shortwave as mentioned in the short term discussion from a upper level low across the four corner region. Severe weather is expected but limited to a marginal area for portions of western Kansas where stronger daytime heating and sunshine is expected Sunday afternoon allowing for more of a diurnal trend of thunderstorm development. Large hail and damaging winds are expected with this severe weather due to more of a line segment type storms with bowing to introduce stronger winds from outflow boundaries. Beyond this event, expect sporadic and isolated chances for thunderstorms throughout next week with the aforementioned shortwaves spinning around the upper level low pushing into southwestern Kansas. Severe weather beyond this point is hard to determine with significant uncertainty beyond the day 3 mark. None the less, expect minimal chances for precipitation across much of the area into the end of the week with morning lows upper 50s to low 60s and afternoon high temperatures mostly in the 80s. By Friday, a drying trend looks to be instilled with no chances for precipitation as the upper level low finally looks to push across the Great Plain region and exits into the midwest. This will bring back an upper level ridge extending off the Rockies and northwest flow aloft. This should continue into the next weekend with models indicating dry and much hotter temperatures to look forward to beyond next weekend and the extended outlook swelling into the 90s for much of the area and even possibly the first of the triple digits. However, time will tell as that is a long ways away but appreciate the average to just below average temperatures as we have them now. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 609 PM CDT Fri May 31 2019 Scattered afternoon clouds in the 4000 to 8000 ft AGL level will give way to a period of clear skies early tonight. An increase in clouds in the 8000 to 12000 ft AGL level will then be possible towards daybreak as weak mid level lift and instability develops across southwest Kansas. Winds overnight will be southerly at less than 10 knots but as a weak surface boundary moves into southwest Kansas Saturday these light winds will shift to the northwest. The winds will shift to the northwest at Hays and Garden City between 12z and 18z Saturday. A wind shift can then be expected between 18z Saturday and 00z Sunday at Dodge City and Liberal. In addition to the wind shift some low VFR ceilings will also be possible. && .PRELIMINARY POINT TEMPS/POPS... DDC 59 87 59 77 / 10 20 50 40 GCK 58 89 57 76 / 10 20 40 40 EHA 58 88 57 78 / 10 20 40 30 LBL 58 90 58 78 / 10 20 40 40 HYS 58 86 57 76 / 10 10 20 20 P28 62 89 61 77 / 10 20 50 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Lowe LONG TERM...Lowe AVIATION...Burgert
Hazardous Weather Outlook National Weather Service Dodge City KS 253 AM CDT Fri May 31 2019 KSZ030-031-043>046-061>066-074>081-084>090-010800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 253 AM CDT Fri May 31 2019 /153 AM MDT Fri May 31 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Isolated storms could be possible this afternoon with no severe weather expected. Day 1 Hazards ------------- * Lightning: Limited risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Risk for severe weather on Saturday and Sunday. Main threat will be hail quarter size or larger, damaging winds 60 mph or greater, and a flash flooding risk Sunday night into Monday morning. Days 2-7 Hazards ---------------- * Saturday - Lightning: Limited risk - Severe thunderstorm: Elevated risk * Sunday - Lightning: Elevated risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Elevated risk * Thursday - Lightning: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
The Dodge City radar (KDDC), 195 km away, was scanning. The volume nearest the first event began at 01:53 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837254.